Indiana, 2021

Winter Storm in Indiana, February 12 to 13, 2021

February 12 to 13, 2021 · NWS LOT · 1 event in 1 county or zone

A combination of lake effect snow and system snow produced 5 to 7 inches of snow across portions of Porter County from the late evening of February 12th through the late morning of February 13th. 5 inches three miles north of Valparaiso.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A combination of lake effect snow and system snow produced 5 to 7 inches of snow across portions of Porter County from the late evening of February 12th through the late morning of February 13th. Storm total snowfall amounts included 7.0 inches one mile east of Chesterton; 6.0 inches one mile north of Portage and 5.5 inches three miles north of Valparaiso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 12, 5:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 12, 5:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
539 PM CST Fri Feb 12 2021

.SHORT TERM...
234 PM CST

Through Saturday night...

Currently, an elongated 130-150 kt jet streak extends from eastern
Minnesota to southern Ontario. In the right entrance region of the
jet streak is a similarly elongated zone of radar echoes stretching
from central Nebraska though northern Illinois. Recent AMDAR
soundings off aircraft departing Chicago terminals depict a short
but very dry layer centered at about 5000 feet, which is eating any
and all snowflakes on their trip to the ground. (So, most of those
aforementioned radar echoes are actually virga). The dry layer is
expected to remain in place through the remainder of the afternoon
and evening hours, acting to delay the onset of snow compared to
previous forecasts.

Using the RAP 850 mb relative humidity as a proxy to track the
elimination of the dry layer, it appears light snow should start
trickling down to the ground after dark and in the 9-11 pm window.
Thereafter, steady, light snow will continue through Saturday
morning. A deep snowflake growth layer of nearly 15,000 feet will
afford fluffy snow ratios of 20:1 to 25:1, with gradual lift
supporting a snow rate of 0.1 to 0.3"/hr. Upper-level lift will then
wane after daybreak Saturday as the jet streak scoots eastward,
though light snow showers will likely persist through much of
afternoon. Generally 1 to 3" of fluffy snow looks on track with the
highest amounts in the vicinity of I-80. Locally higher totals are
possible along the Lake Michigan shore of Porter county, Indiana
where an overnight land-breeze-forced lake effect snow band should
boost snow rates after midnight. The inherited Winter Weather
Advisory for Porter County thus remains appropriate. Regardless of
how much snow falls across the area tonight/Saturday, untreated
roadways may become slippery.

Snow will end quickly Saturday evening and clouds will attempt to
clear from west to east. With a fresh snowpack in place,
temperatures overnight into Sunday should drop below zero areawide.
Winds of 10 to 15 mph will make it feel more like 20 to 25 below
zero, especially west of I-39. Not much reprieve is expected Sunday
with highs in the single digits and wind chills of 5 to 15 below
zero. Such cold temperatures can lead to frostbite in as few as 20
minutes, so bundling up from head to toe in multiple layers is a
must if planning to head outdoors.

Borchardt

&&

.LONG TERM...
222 PM CST

Sunday through Friday...

Lake effect snow will likely continue Saturday night into early
Sunday across Porter and possibly Lake counties of IL as 925 mb flow
remains NE for a time on Sunday.

Sunday into early Tuesday... The anomalously lower heights in the
mid-levels with the aforementioned lobe of polar air, with 500 mb
values of 505 dm, will shift east/southeastward during Sunday into
Monday. This influence is more so Monday afternoon into Monday
night, with a more stout disturbance progged to eject northeastward
from Texas/southern Plains toward the Ohio Valley. But there are
still signs even late Sunday through early Monday the baroclinic
zone around 700 mb tightens over the southern CWA with some
saturation and possible light snow. There is some variance in
guidance on specifics as far as how far north the light snow
footprint may extend, still with our I-55 and southeastward corridor
favored.

While forecast adjustments from the blend were to still boost
PoPs along and south of I-80 for mainly Monday afternoon and
night, the signal for how widespread the influence of even this
stronger second system is not quite as robust. Cyclogenesis is
forecast over the southeastern U.S. tracking into the Appalachians
region and supports the best chances for some snow to inch
northward over our area. Again our highest chances remain along
and southeast of I-55, but even light snow will be fluffy and
could create impacts across the entire area. The potential is
there for a wind chill headline going through Sunday and into
Monday morning, but this may be confined to areas across north
central IL and west of Chicago. Still will be solidly below zero
and in some places well below to start the week on Monday morning.

Lake effect snow Monday into Tuesday...Lake effect snow during this
time may be ongoing through these several events, and there are
hints at the development of decent convergence zone/associated
surface low, in northwest Indiana Monday, and then shifting into
northeast IL later Monday and Monday night. There could be some
lingering snow/flurries Tuesday morning, but this period is of lower
confidence than Monday night.

Tuesday and beyond....

The strong arctic high will ever so slowly, but optimistically (for
those of you just looking for something to hang your hat on) lose
its grip on the region, and we will inch our high temperatures back
into the 20s mid week. Before we finally say good riddance to the
core of the arctic air, another system is currently advertised to
follow a similar Texas to Tennessee valley to the Appalachians
track late in the week. This could still graze our area with some
light snow before the weakening ridge axis finally makes its way
overhead toward week's end and we shift the low level low back
around to the southwest for the first time in quite a while.

KMD

&&

.AVIATION...
For the 00Z TAFs...

539 PM...Primary forecast concern is light snow developing this
evening and continuing through Saturday afternoon, along with
associated cigs/vis.

Light snow is expected to develop across the area by mid/late
this evening and continue through at least late Saturday morning
and possibly through mid afternoon. A narrow band of snow is
expected to develop and then expand in coverage and there remains
uncertainty regarding exactly where and when this will occur but
much of the latest guidance shows light snow developing along a
vys/lot/gyy line by mid evening and then expanding north through
early Saturday morning. Current forecast has this trend covered
well and made no significant changes. While prevailing 1-2sm vis
looks on track, through midday Saturday, there may be a corridor
of moderate snow that may reduce vis under 1sm but confidence for
location remains low and no mention of lower vis with this
forecast. Cigs are expected to lower into mvfr soon after snow
begins with several hours of low mvfr expected through early
Saturday afternoon. Ifr cigs will be possible if and where any
moderate snow develops. As the snow tapers off Saturday afternoon,
cigs will lift through mvfr with scattering/clearing expected
Saturday evening.

North/northwest winds around 10kt will continue through the period
with speeds increasing to 12-15kts Saturday afternoon along with
some gusts into the 15-20kt range possible Saturday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Winter Weather Advisory...INZ002 until 6 PM Saturday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 12, 2:46 PM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
246 PM CST Fri Feb 12 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
246 PM CST Fri Feb 12 2021 /346 PM EST Fri Feb 12 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Excessive Cold Risk.
  Limited Snow Risk.

DISCUSSION...

Light snow is expected mainly after midnight tonight. Untreated
roadways may become slick. Wind chill values overnight below minus
ten are possible, especially west of Interstate 39.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Significant Excessive Cold Risk.
Monday...
  Elevated Excessive Cold Risk.
Tuesday through Thursday...
  Limited Excessive Cold Risk.

DISCUSSION:

Dangerously cold wind chills are expected Saturday night,
especially along and west of Interstate 39.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-132100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
246 PM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan. Note that extensive ice is present in
the nearshore waters.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday and Monday...

  No hazardous weather is expected at this time.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Porter

When
February 12, 8:00 PM CST to February 13, 11:00 AM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943754.